Tornadoes · United States · Alabama · 2004

F1 tornado, Detroit to Hamilton, Alabama, November 23, 2004

From Detroit to Hamilton, this F1 tornado ran 13.9 miles across Marion and Lamar counties on November 23, 2004, touching down at 9:38 PM CST and reaching 250 yards wide. It killed nobody, and did $400,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
November 23, 2004
Touchdown
9:38 PM CST (03:38 UTC)
Path length
13.9 miles (22.4 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$400,000
Counties
Marion and Lamar counties
Touchdown point
34.020, -88.150
Lift-off point
34.100, -87.950
Record number
1150

What the Weather Service recorded

The tornado touched down approximately 1.2 miles southeast of Detroit, just east of US 17 in northern Lamar County. The tornado moved northeast crossing County Road 16 and Dinky Line Road. The tornado continued northeast and moved into Marion County. The tornado crossed CR 10, CR 35, US 78 and CR 42. The most extensive damage occurred in Lamar County close to the tornado touch down point while Marion County damage was mainly limited to tree damage. Several manufactured homes suffered varying degrees of damage, numerous out-buildings were damaged or destroyed, three large grain silos were damaged and several homes were damaged. A few homes were left standing but were uninhabitable. One of the grain silos was deposited over 200 yards from were it was anchored. Hundreds of trees and power lines were snapped off or knocked down along the path. The total tornado damage path was 13.9 miles long and the width at the widest point was 250 yards. Quarter size hail was also reported with this storm as it moved through Marion County.Begin: 34 01.01/88 09.19 End: 34 06.85/87 56.50

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:14 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 23, 8:00 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Nov 23, 8:00 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CST TUE NOV 23 2004

...CORRECTED FOR FLOOD WATCH...

.MESOSCALE DISCUSSION...
JUST THE BEGINNING OF AN ACTIVE NIGHT SETTING UP ACROSS CENTRAL
ALABAMA AS SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTH-NORTHEAST
ACROSS THE AREA. CURRENTLY, THE BEST CONCENTRATION OF THUNDERSTORMS
IS ACROSS NORTHWEST SECTIONS OF THE CWA.  SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE TO FALL ACROSS AREAS EAST OF INTERSTATE 65 AND
NORTH OF INTERSTATE 85.

THE BEST CHANCE OF SEVERE WEATHER OVER THE NEXT THREE HOURS WILL BE
ACROSS OUR NORTHWEST SECTIONS OF OUR CWA WHERE HALF DOLLAR SIZE HAIL
HAS ALREADY BEEN REPORTED IN LAMAR COUNTY. EXPECT THIS CLUSTER OF
THUNDERSTORMS TO CONTINUE MOVING OFF TO THE NORTH-NORTHEAST ACROSS
MARION COUNTY OVER THE NEXT HOUR.

A LARGE CLUSTER OF STORMS CONTINUES TO MOVE ACROSS NORTH CENTRAL
MISSISSIPPI.  WITH THE CURRENT TRACK OF THIS AREA OF
THUNDERSTORMS, THE BULK OF IT WILL MOVE NORTH OF THE AREA AND
ONLY BRUSH OUR NORTHWEST COUNTIES.  THE MAIN CONCERN FOR CENTRAL
ALABAMA TONIGHT WILL BE WHAT IS BREWING ACROSS CENTRAL LOUISIANA.
THUS, ANOTHER TORNADO WATCH HAS BEEN ISSUED SHORTLY FOR CENTRAL
LOUISIANA AND CENTRAL MISSISSIPPI.  EXPECT THIS AREA OF STORMS TO
CONTINUE ON INTO ALABAMA AS THE NIGHT PROGRESSES BRINGING STRONG TO
SEVERE THUNDERSTORMS. TIMING OF THIS LINE OF STORMS CONTINUES TO BE
AROUND 1AM-4AM WEST...4AM-8AM CENTRAL...8AM-12PM EAST.
&&

.BMX WATCHES/WARNINGS/ADVISORIES....FLOOD WATCH FOR ALL BUT
SOUTHEAST THROUGH 6PM WEDNESDAY.
&&

KH/99
Hazardous weather outlook, Nov 23, 7:00 AM CST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CST TUE NOV 23 2004

ALZ011>015-017>050-241300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND
MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON.  THIS FRONT WILL
BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO
WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20
CORRIDOR.

AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT
IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT...
AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY
WEDNESDAY.  DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH
THE SQUALL LINE.  HOWEVER...THE THREAT OF TORNADOES CANNOT BE
RULED OUT.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL
IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20
CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR
RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE
CENTREVILLE TODAY.

ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT
VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH.  OTHERWISE NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.

In the hours before

Local storm report, Nov 23, 3:55 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
355 PM CST Tue Nov 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TORNADO          WEDOWEE                 33.31N 85.48W
11/23/2004                   RANDOLPH           AL   EMA

            NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND
            WEDOWEE.  REPORTS OF TOPS TWISTED OFF TREES.  POSSIBLE
            TORNADO.

&&
Local storm report, Nov 23, 4:04 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
404 PM CST Tue Nov 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TORNADO          5 N LAFAYETTE           32.92N 85.40W
11/23/2004                   CHAMBERS           AL   SPOTTER

            WALL CLOUD AND FUNNEL CLOUD SIGHTINGS 5 MILES NORTH OF
            LAFAYETTE.

&&
Local storm report, Nov 23, 7:56 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
756 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             SULLIGENT               33.89N 88.13W
11/23/2004  1.25 IN          LAMAR              AL   SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED ON HIGHWAY 278 JUST WEST
            OF SULLIGENT.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

3.6 hours before the tornado, 153 km from the path. November 24, 2004.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 748 joules per kilogram, CIN -25, lifted condensation level 728 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 84 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
117 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Columbus Afb (CBM), 59 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 31 km away, was scanning. The volume nearest the touchdown began at 03:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 23, 2004

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2310:40 AM CSTF0Williamson, TX0.120
November 2310:51 AM CSTF0Williamson, TX0.120
November 2311:05 AM CSTF0Williamson, TX0.330
November 231:10 PM CSTF0Montgomery, TX0.220$40,000
November 231:34 PM CSTF0Fayette, TX0.330
November 231:49 PM CSTF0Polk, TX0.115$10,000
November 231:55 PM CSTF0San Jacinto, TX0.120
November 232:20 PM CSTF0Washington, TX0.120$10,000
November 232:52 PM CSTF0Liberty, TX0.120
November 233:25 PM CSTF0Grimes, TX0.225
November 233:30 PM CSTF0Montgomery, TX0.325$10,000
November 233:35 PM CSTF0Maverick, TX0.120
November 233:50 PM CSTF0Montgomery, TX0.120
November 234:08 PM CSTF1Hardin, TX16.0200$100,000
November 234:10 PM CSTF0Chicot, AR1.050$2,000
November 234:24 PM CSTF0Richland Parish, LA0.525
November 234:27 PM CSTF2Hardin, TX8.06001$600,000
November 234:38 PM CSTF0Zavala, TX0.120
November 234:40 PM CSTF0Maverick, TX0.330
November 234:41 PM CSTF2Jasper, TX8.0300$250,000
November 234:55 PM CSTF2Jasper, TX15.0500$500,000
November 235:12 PM CSTF0Maverick, TX0.550
November 235:12 PM CSTF1Newton, TX3.0300$100,000
November 235:40 PM CSTF1Newton, TX to LA9.0300$50,000
November 236:00 PM CSTF0Natchitoches Parish, LA1.025$30,000
November 236:08 PM CSTF0Burnet, TX0.120
November 236:08 PM CSTF1Vernon Parish, LA1.0100$200,000
November 236:08 PM CSTF0Williamson, TX0.3400
November 236:10 PM CSTF1Newton, TX1.0100$40,000
November 236:30 PM CSTF1Newton, TX10.0300$250,000
November 236:35 PM CSTF2Vernon Parish, LA10.06003$500,000
November 236:49 PM CSTF2Natchitoches Parish, LA20.03001$1.0 million
November 236:50 PM CSTF1Vernon Parish, LA14.0150$100,000
November 237:20 PM CSTF0Grant Parish, LA12.075
November 237:20 PM CSTF1Vernon Parish, LA3.050$50,000
November 237:32 PM CSTF0Bell, TX0.150$10,000
November 237:46 PM CSTF0Karnes, TX0.120
November 238:00 PM CSTF0DeWitt, TX0.120
November 238:05 PM CSTF3LaSalle Parish, LA15.0300120$5.8 million
November 238:13 PM CSTF1DeWitt, TX0.5100
November 238:30 PM CSTF0Grant Parish, LA3.075$50,000
November 238:58 PM CSTF0Lavaca, TX0.120
November 239:20 PM CSTF0Wharton, TX0.435$30,000
November 2310:00 PM CSTF2Trinity, TX2.0500$100,000
November 2310:05 PM CSTF0Fort Bend, TX0.120
November 2311:31 PM CSTF0Warren, MS1.075$1,000
November 2311:40 PM CSTF3Jefferson, MS18.0600$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.